Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Case report

Verapamil-associated cardiogenic shock in a 71-year-old man with myasthenia gravis: a case report

Benoit Drolet12, Geneviève Gabra1, Chantale Simard12, Bernard Noël1 and Paul Poirier12*

Author Affiliations

1 Quebec Heart Institute, Laval Hospital, Quebec City, Quebec, Canada

2 Faculty of Pharmacy, Laval University, Quebec City, Quebec, Canada

For all author emails, please log on.

Journal of Medical Case Reports 2009, 3:8219  doi:10.4076/1752-1947-3-8219

Published: 16 June 2009

Abstract

Introduction

Myasthenia gravis is a rare neuromuscular disorder associated with a reduction in the availability of acetylcholine receptors at the post-synaptic membranes of skeletal muscles. This is caused by the production of anti-acetylcholine receptor antibodies at the neuromuscular junction due to an autoimmune insult, leading to a compromised neuromuscular transmission. Verapamil can influence, in a dose-dependent fashion, the neuromuscular transmission in myasthenia gravis.

Case presentation

We report a 71-year-old Caucasian man with myasthenia gravis suffering from a cardiogenic shock following a single dose of verapamil. The patient had uncontrolled atrial fibrillation with a heart rate of 120 beats/min. Atenolol 100 mg was started. The next day, verapamil SR 240 mg was started. Two hours after the first dose of verapamil, the patient complained of weakness and dyspnea with signs of shock; his blood pressure was 70/50 mm Hg and heart rate at 101 beats/min. An echocardiogram showed diffuse hypokinesis of both ventricles with an ejection fraction of 20%. Cardiac catheterization was performed and coronary arteries appeared without significant stenosis, but there was a diffuse hypokinesis. Verapamil was stopped and the patient received intravenous glucagon and calcium chloride. Both the anti-acetylcholine receptor and anti-striated muscle antibodies tested positive. A few hours later, another echocardiogram showed an improvement in the ventricular function, which returned to normal five days later.

Conclusion

Caution is needed when administering verapamil to patients with myasthenia gravis, especially when the anti-acetylcholine receptor and anti-striated muscle antibodies titres are positive.